Ortho Tri-Cyclen and Weight Gain
Although many women have reported gaining weight while taking Ortho Tri-Cyclen, weight gain may not actually be a side effect of the drug. Recent studies indicate that the weight gained by women taking oral contraceptives appears to be unrelated to the birth control pills. If you are taking Ortho Tri-Cyclen and weight gain occurs, be sure to ask your healthcare provider about weight loss suggestions.
Does Ortho Tri-Cyclen Cause Weight Gain?
Ortho Tri-Cyclen® (norgestimate/ethinyl estradiol) is a prescription oral contraceptive (birth control pill). Contrary to popular belief, weight gain is probably not a true side effect of birth control pills, including Ortho Tri-Cyclen.
(Ortho Tri-Cyclen is equivalent to Norgestimate and Ethinyl Estradiol, Tri-Estarylla™, Tri-Linyah™, Tri-Sprintec®, TriNessa®, and Tri-Previfem® birth control pills. The information in this article also applies to each of these medications.)
Weight Gain on the "Pill": Myth or Reality?
Sometimes, apparent "side effects" of medications are not really side effects at all. For instance, many people who take a medication will experience headaches. This is most likely because headaches are common and are completely unrelated to the medication. The best way to tell if any particular side effect is a real side effect is by comparing how frequently it occurs in people taking the medication to how often it occurs in a similar group of people not taking the medication.
It is commonly believed that birth control pills cause women to gain weight. Many women stop taking birth control pills (or will not start taking them) because they blame them for their weight gain. However, recent studies indicate that birth control pills probably do not cause weight gain for most women. Although women taking birth control pills often gain weight, this is probably not caused by birth control pills. In studies, there were no significant differences in weight gain between women who took birth control pills and those who did not. While it may be easy to blame weight gain on birth control pills, poor diet, inactivity, and other factors are probably the real causes.